A prescription drug designed to treat attention-deficit hyperactivity disorder has become one of the most commonly abused prescription medications in the United States. Adderall, or the “study drug,” is becoming increasingly popular among college students and the consequences of abuse can be severe. While Adderall is an approved prescription medication, 30 to 40 percent of those prescribed it wind up misusing it or otherwise diverting it. This high risk of abuse has led the DEA to classify Adderall as a Schedule II controlled substance, meaning that it has limited medical use and any prescription comes with conditions. Finding out about Adderall and its risks will help you determine when you should seek help for your own problem or that of a loved one.
What Is Adderall?
Actually a brand name, Adderall contains two amphetamine salts and two dextroamphetamine salts. It boosts the brain’s dopamine levels in much the same way as the majority of illegal drugs. Adderall is commonly used for the treatment of ADHD and narcolepsy. Adderall users experience improved attention and focus, euphoria, but also insomnia, loss of appetite and irregular heartbeat. The brain works through chemical messengers known as neurotransmitters, which are thought to play an important role in numerous psychological and medical conditions. Most people have balanced neurochemistry, which means they’re able to function normally, remaining focused and awake throughout the day with little difficulty. In ADHD and narcolepsy, differences in the individual’s chemical balance cause difficulty concentrating in the former, and trouble staying awake in the latter. Adderall is prescribed to bring these individuals’ neurochemicals into balance.
How Is It Used?
Adderall comes in tablets. Individuals who take it for non-prescribed purposes typically do so in larger doses than suggested. Some people inject or snort Adderall to achieve a greater high, but the direct absorption into the bloodstream makes overdose much more likely. Even an ordinary dose boosts dopamine in those without a medical condition, but with repeated use, tolerance and dependence develop. The brain adapts to the increased dopamine levels, producing less itself and removing some receptors, which means the individual needs to take more to achieve the euphoric effects. Some college students use Adderall in binge-like patterns. A student with an impending assignment might use Adderall, or “academic steroids” as the drug has also become to be known, to remain awake and focused throughout the night.
Signs of Addiction
Spotting an addiction to Adderall early can prevent it from going on to cause greater harm. If it’s used as directed, addiction shouldn’t occur. If it’s abused, watch out for these signs:
- Weight loss is the easiest symptom of Adderall abuse to recognize, and since the drug was originally developed as a weight loss aid, it does markedly reduce appetite. If your loved one isn’t eating and is losing weight rapidly (in combinations with other signs) he or she may be taking Adderall. However, since this is a side effect of the drug even when taken according to a dosing schedule, it doesn’t mean somebody prescribed the medicine is abusing it.
- Individuals taking Adderall may be restless, energetic, and almost obsessive on occasion. This hyperactivity will be a regular feature for an addict, who may also develop agitation and paranoia. Phonetic tics (repetitive noises, similar to those in Tourette syndrome) sometimes accompany this energetic behavior.
- Any addiction often causes individuals to lose interest in things they used to enjoy, because the drug has hijacked their brain’s reward pathways.
- Nausea is a common complaint of those who abuse the drug, and they may also claim to have an unpleasant taste in their mouth. Stomach pain or cramping is also a symptom.
Risks of Adderall Abuse
Some of the side effects of Adderall are severe, and there is also a risk of overdose. Severe side effects include rapid heartbeat, seizures, dizziness, hallucinations, chest pain and those related to allergic reactions (such as rashes or hives). In the event of an overdose, coma, uncontrollable shaking, panic attacks and rapid breathing are common. If these symptoms occur when you or a loved one has taken Adderall, seek medical attention immediately. They can be fatal. Sources: drugabuse.com/library/adderall-abuse www.iowastatedaily.com/news/article_82ad5eda-3f14-11e2-8788-001a4bcf887a.html www.ocweekly.com/2008-08-28/news/this-is-your-brain-on-adderall/full/ www.amphetaminerisks.com/signs-and-symptoms-of-amphetamine-addiction